Georgia, 2019

Damaging Wind and Lightning Strikes in Georgia, August 24, 2019

August 24, 2019 · NWS TAE · 3 events in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 24, 1:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 1:50 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Sat Aug 24 2019

.NEAR TERM [Through Tonight]...

Already seeing a few showers and thunderstorms on the radar this
afternoon and will continue to see additional development. The
highest chances are across the inland areas through this evening.
Convection will linger into the first half of tonight and while
chances will decrease for the second half of the night, a few storms
will remain possible. Temperatures tonight will only fall into the
mid 70s, a few degrees above normal.

.SHORT TERM [Sunday Through Monday Night]...

At the mid and upper levels, a shortwave trough will dig into the
southern Plains and amplify the patter on Sunday and then it will
swing into the southern MS Valley on Monday. At the low levels,
we'll be situated to the northeast of weak ridging and to the west
of a weak low (Invest 98L). Rich tropical moisture will remain on
tap over the tri-state area both days, with PW values hovering
around 2-2.5". This pattern, along with our diurnal seabreeze
circulation, should combine to make for active showers and
thunderstorms each afternoon and evening. Highs will be in the upper
80s to low 90s and lows will be in the low 70s.

.LONG TERM [Tuesday Through Saturday]...

The upper level shortwave will lift northeastward, while a series of
shortwave trough eject into the longwave trough to our north. This
will keep the upper level trough over/just north of the area
basically through the period. Tropical moisture will continue to
influence the area through around Thursday. Thursday night/Friday, a
much drier air mass (associated with a weak front) will attempt to
push into the region, but will likely be shunted back north over the
weekend. Highs will be in the upper 80s to low 90s and lows will be
in the low-mid 70s.

&&

.AVIATION...
[Through 18Z Sunday]

A few SHRA are beginning to develop across the ABY to VLD area.
Best chance for TSRA this afternoon will be from DHN to ABY to VLD
and have included tempo groups for those sites. While TSRA cannot be
ruled out at the other sites, chances are too low to mention in the
TAFs at this time. There is some hint of lower cigs (IFR) for
tomorrow morning across the DHN to ABY to VLD area and will have to
keep an eye on future guidance to see how things trends.

&&

.MARINE...

Light winds and low seas will continue outside of thunderstorms
through Tuesday night. Winds will increase slightly around Wednesday
as the pressure gradient tightens. There will be daily chances for
storms, which will peak in the late night and early morning hours.

&&

.FIRE WEATHER...

Moist conditions and light winds will offset any fire weather
concerns over the next several days.

&&

.HYDROLOGY...

The Steinhatchee River near Cross City continues to fall through
minor flood stage. No other area river sites are in flood stage.
Rainfall accumulations from scattered thunderstorms over the next
week is expected to be around 2-3", with locally higher values.
Widespread flooding is not anticipated, but isolated heavy rainfall
could lead to local flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  92  73  90  73 /  30  60  60  60  20
Panama City   77  89  75  87  76 /  20  50  40  40  40
Dothan        74  89  72  87  72 /  40  70  70  70  40
Albany        74  87  73  88  73 /  50  50  60  70  40
Valdosta      75  89  72  89  72 /  40  60  50  60  40
Cross City    75  92  74  90  74 /  30  50  50  40  20
Apalachicola  78  89  77  87  76 /  20  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Fieux
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...Fieux
MARINE...Nguyen
FIRE WEATHER...Barry
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Aug 24, 4:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
551 PM EDT Sat Aug 24 2019

FLZ017-018-242215-
Inland Jefferson FL-Leon FL-
551 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
EASTERN LEON COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Alma, Casa Blanco, Festus, Jarrott, Montivilla, Lois,
Lloyd, Miccosukee, Drifton and Lake Miccosukee.

LAT...LON 3065 8386 3049 8382 3045 8403 3063 8405
TIME...MOT...LOC 2151Z 074DEG 4KT 3055 8395

42-DVD
Special weather statement, Aug 24, 5:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT Sat Aug 24 2019

GAZ146>148-159-242300-
Berrien GA-Brooks GA-Colquitt GA-Cook GA-
611 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHWESTERN BERRIEN...
NORTHWESTERN BROOKS AND EASTERN COLQUITT COUNTIES UNTIL 700 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 9 miles north of Adel, moving southeast at 10 mph. Other
strong storms extended down from eastern Colquitt into northern
Brooks counties.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Nashville, Adel, Moultrie, Sparks, Ray City, Lenox, Pavo, Berlin,
Cecil, Ellenton, Reed Bingham State Park, New Lois, Massee, Greggs,
Flat Ford, Wagon Wheel, Allenville, Cottle, Cook Co A/P and Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3106 8320 3103 8320 3103 8347 3099 8345
      3091 8374 3104 8374 3117 8372 3132 8355
      3133 8352 3133 8346 3135 8344 3137 8335
      3112 8316 3106 8317
TIME...MOT...LOC 2210Z 329DEG 10KT 3127 8340

42-DVD
Special weather statement, Aug 24, 5:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT Sat Aug 24 2019

FLZ018-242300-
Inland Jefferson FL-
628 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON COUNTY
UNTIL 700 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Monticello, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waukeenah, Capps, Wacissa, Lloyd, Nash, Thomas City and Drifton.

LAT...LON 3029 8386 3039 8407 3044 8407 3046 8404
      3048 8404 3052 8401 3052 8398 3053 8398
      3047 8381
TIME...MOT...LOC 2228Z 025DEG 8KT 3044 8395

42-DVD
Special weather statement, Aug 24, 5:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
634 PM EDT Sat Aug 24 2019

GAZ160-161-242300-
Lanier GA-Lowndes GA-
634 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOWNDES AND
SOUTHEASTERN LANIER COUNTIES UNTIL 700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 9 miles southeast of Lakeland, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Naylor, Greenwood and Stockton.

LAT...LON 3087 8297 3087 8298 3086 8299 3086 8300
      3085 8301 3085 8309 3084 8309 3086 8313
      3095 8310 3109 8301 3107 8297
TIME...MOT...LOC 2234Z 025DEG 8KT 3098 8292

42-DVD
Special weather statement, Aug 24, 5:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
642 PM EDT Sat Aug 24 2019

GAZ159>161-242315-
Brooks GA-Lanier GA-Lowndes GA-
642 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOWNDES...WEST CENTRAL
LANIER AND EAST CENTRAL BROOKS COUNTIES UNTIL 715 PM EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or 10 miles west of Lakeland, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base,
Remerton, Barretts, I-75 At Exit 29, I-75 At Exit 22 and Hansell.

LAT...LON 3075 8317 3087 8353 3103 8339 3103 8320
      3106 8320 3106 8317 3107 8316 3103 8305
TIME...MOT...LOC 2242Z 025DEG 8KT 3103 8324

42-DVD
Special weather statement, Aug 24, 5:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
658 PM EDT Sat Aug 24 2019

GAZ146-158-159-242330-
Brooks GA-Colquitt GA-Thomas GA-
658 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...BROOKS AND
SOUTHEASTERN COLQUITT COUNTIES UNTIL 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pavo, or 9 miles southeast of Moultrie, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Boston, Pavo, Coolidge, Morven, Berlin, Barwick, Dixie,
Barney, Autreyville, Enon, Patten, Spence Airport, Oaklawn,
Merrillville, Pidcock, Brooks Co A/p and Hollis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3084 8339 3076 8357 3077 8377 3099 8394
      3117 8366 3109 8357 3108 8358 3105 8355
      3105 8353 3097 8344 3095 8343 3090 8344
      3089 8342 3088 8338
TIME...MOT...LOC 2257Z 317DEG 12KT 3106 8368

42-DVD

The radar

The Moody AFB radar (KVAX), 27 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lowndes

When
August 24, 6:00 PM EST
Where
Lowndes County, 3.55 mi W of Barretts
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.000, -83.250

One house was struck by lightning in the northern part of Lowndes county.

Lightning, Lowndes

When
August 24, 6:35 PM EST
Where
Lowndes County, Valdosta
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.830, -83.270

Two houses were struck by lightning in Valdosta.

Thunderstorm Wind, Lowndes

When
August 24, 6:35 PM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.830, -83.270

A tree and a power line were blown down in Valdosta.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848813, 848814, 848815.